Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Necroising Narcotic Kradolil Hits US Streets

Posted by Phillipa on September 27, 2013, at 17:46:04

Pretty scary stuff!!!!

How Will Healthcare Reform Affect Psychiatry Coverage?


Medscape Medical News > Psychiatry

Necrosing Narcotic 'Krokodil' Makes Its Way to US Streets

Deborah Brauser
DisclosuresSep 27, 2013



The flesh-eating street narcotic known as "Krokodil" in Russia, where it has been used extensively by addicts since 2003, may have made its way to the United States, according to a report from an Arizona poison control center.

This version of the opioid desomorphine was nicknamed Krokodil and pronounced crocodile because it causes a users' skin to turn scaly and green, eventually leading the skin to rot and even drop off.

Although the New York State Office of Alcoholism and Substance Abuse Services (NYS OASAS) estimates that as many as 1 million people in Russia have used this drug, what is thought to be the first 2 cases of use in the United States were reported during the past week in Arizona.

Frank LoVecchio, DO, a medical toxicologist and comedical director at the Banner Good Samaritan Poison and Drug Information Center in Phoenix, Arizona, told Medscape Medical News that this is a "very frightening drug" that clinicians need to be aware of.

"Based on what we know from Russia, it is just so devastating," said Dr. LoVecchio.

"It might be a little sensational to say it's killing you from the inside out. But if you inject this toxin into your skin, or muscle, or veins, you actually can say that. It can cause a lot of damage."

Paint Thinner, Lighter Fluid, Gasoline

Desomorphine was invented in 1932 in the United States as a faster and more potent form of morphine and was used under the name "Permonid" in Switzerland, reports the NYS OASAS.

However, the recent bootleg version of this injectable drug contains crushed codeine tablets (which can be purchased in Russia without a prescription), as well as red phosphorus and often iodine, hydrochloric acid (HCA), paint thinner, lighter fluid, and even gasoline. It is also approximately 3 times cheaper to buy in Russia than is heroin.

Use has been reported in other European countries, such as Germany.

As reported recently by Medscape Medical News, Krokodil is known as "the drug that eats junkies," and for many users leads to having exposed bones and rotting sores all over their bodies. It can also cause a rupture of blood vessels, and complications can include thrombophlebitis and gangrene.

The survival rate after first use of this designer drug is usually only 2 to 3 years.

"The reason the skin effects from this are so tragic is because of the way this stuff is made. Addicts know that injecting gives a quicker and better high. But they want to get 'the medication' out of the codeine pill by crushing it and then adding in different chemicals and then passing it through filters, such as coffee filters," said Dr. LoVecchio.

"However, some impurities remain. We know from our poison center experience that just having HCA on your skin can cause illnesses and significant scarring. And some of the other chemicals can lead to fat cells and muscles dying, leading to big holes in the skin or tissue."

Be on the Lookout, Call for Help

Although there have been few studies of this drug, an article published last year in Substance Use and Misuse notes that treatment should be similar to that of heroin, including the use of naloxone. The serious tissue damage at injection sites should help clinicians to distinguish between users of the 2 substances.

Information from Industry

"It is not unusual for users to present to the emergency department with exposed skeletal anatomy, ligaments, and tendons," writes Ashley Grigsby, from the Arizona College of Osteopathic Medicine.

She adds that identification and treatment of infections in these patients are also hugely important.

In 2011, Time magazine published a story about a woman who survived her addiction to Krokodil but had a subsequent speech impediment and decreased motor skills ― and only stopped using the substance after gangrene began to develop around her groin, which was her injection site. Still, she considered herself lucky because most of her friends who were users had already died or "simply rotted."

Dr. LoVecchio noted that if clinicians suspect that a patient is presenting with complications from Krokodil use, they should contact their local poison center through the nationwide number 1- 800-222-1222 to discuss management options.

"I don't want to oversensationalize it, but I am worried. And I hope the use of this drug just stops and doesn't go any further. So my goal is to tell physicians to just be on the lookout and to be aware from a public health standpoint," he said.

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Phillipa thread:1051364
URL: http://www.dr-bob.org/babble/20130828/msgs/1051364.html